Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Sep 21, 2018, 1:24 PM CDT for 5 counties in Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 1:24 PM CDT (18:24 UTC)
- Expired
- Sep 21, 2018, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crockett County, TX, Kimble County, TX, Menard County, TX, Schleicher County, TX, Sutton County, TX
The radar
The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 1:43 PM CDT | FLASH FLOOD | Sonora 10 W, TX | LAW ENFORCEMENT REPORTS FLOODING ACROSS I-10 AT MILE MARKER 392. I-10 IS CLOSED WEST OF SONORA. US-277 NORTH OF SONORA IS ALSO CLOSED NORTH OF SONORA DUE TO FLOODING. |
| Sep 21, 1:49 PM CDT | FLASH FLOOD | Sonora 10 W, TX | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM SONORA 10 W. LAW ENFORCEMENT REPORTS FLOODING ACROSS I-10 AT MILE MARKER 392. I-10 IS CLOSED WEST OF SONORA. US-277 NORTH OF SONORA IS ALSO CLOSED DUE TO FLOODING. |
| Sep 21, 3:54 PM CDT | FLASH FLOOD | 1 Nnw Sonora, TX | FACEBOOK POST FROM THE PUBLIC OF URBAN FLASH FLOODING IN DOWNTOWN SONORA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 6.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.1
The text
As transmitted.
206
WGUS54 KSJT 211824
FFWSJT
TXC105-267-327-413-435-212115-
/O.NEW.KSJT.FF.W.0036.180921T1824Z-180921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
124 PM CDT FRI SEP 21 2018
The National Weather Service in San Angelo has issued a
* Flash Flood Warning for...
Southeastern Schleicher County in west central Texas...
Western Kimble County in west central Texas...
Southeastern Crockett County in west central Texas...
Southwestern Menard County in west central Texas...
Sutton County in west central Texas...
* Until 415 PM CDT.
* At 122 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to six inches of rain have
already fallen. Additional rainfall amounts of two to four inches
are possible in the warned area.
* Some locations that will experience flooding include...
Sonora, Roosevelt, Fort Mckavett, US-277 Near The Sutton-
Schleicher County Line, The Intersection Of Highway 163 And Ranch
Road 1973, The Intersection Of Ranch Road 2596 And Ranch Road 864,
Camp Sol Mayer, I-10 Near The Crockett-Sutton County Line.
This includes the following low water crossings ...
crossings along SH 163...
Toe Nail crossing San Saba River...
Dunagan crossing San Saba River...
River Road crossing North Llano River...
crossings along County Road 401...
County Road 260 crossing North Llano River...
Russell crossing Rocky Creek and
County Road 275 crossing North Llano River.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3094 9999 3029 9998 3029 10140 3065 10118
$$
SAK/JW2 follow-up statements
107 WGUS74 KSJT 211841 FFSSJT Flash Flood Statement National Weather Service San Angelo TX 141 PM CDT FRI SEP 21 2018 TXC105-267-327-413-435-212115- /O.CON.KSJT.FF.W.0036.000000T0000Z-180921T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Schleicher TX-Kimble TX-Crockett TX-Menard TX-Sutton TX- 141 PM CDT FRI SEP 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHEASTERN SCHLEICHER...WESTERN KIMBLE...SOUTHEASTERN CROCKETT... SOUTHWESTERN MENARD AND SUTTON COUNTIES... At 135 PM CDT, Doppler radar indicated thunderstorms producing very heavy rain across the warned area. Two to six inches of rain has already fallen. Additional rainfall amounts of two to four inches are possible in the warned area. At 1:30 PM CDT, law enforcement reported flooding across Interstate 10 near Mile Marker 392. Interstate 10 has been closed west of Sonora and US-277 is closed north of Sonora in Sutton County due to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3094 9999 3029 9998 3029 10140 3065 10118 $$ SAK/JW
039 WGUS74 KSJT 212026 FFSSJT Flash Flood Statement National Weather Service San Angelo TX 326 PM CDT FRI SEP 21 2018 TXC105-212035- /O.CAN.KSJT.FF.W.0036.000000T0000Z-180921T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Crockett TX- 326 PM CDT FRI SEP 21 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CROCKETT COUNTY IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3082 10000 3029 9998 3029 10093 3063 10077 $$ TXC267-327-413-435-212115- /O.CON.KSJT.FF.W.0036.000000T0000Z-180921T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Schleicher TX-Kimble TX-Menard TX-Sutton TX- 326 PM CDT FRI SEP 21 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHEASTERN SCHLEICHER...WESTERN KIMBLE...SOUTHWESTERN MENARD AND SUTTON COUNTIES... At 325 PM CDT, heavy rain is occurring. Three to six inches of rain has already fallen. An additional one to two inches is expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3082 10000 3029 9998 3029 10093 3063 10077 $$ SAK/JW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:28 PM CDT, 56 minutes earlier.
Area forecast discussion, Sep 21, 12:28 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 1228 PM CDT Fri Sep 21 2018 .AVIATION... /18Z TAFS/ Showers and storms continue across most of the West Central Texas terminals early this afternoon. As a cold front moves into the area this afternoon and early this evening, rain should continue and whatever VFR conditions have returned will drop to at least MVFR. Even after the bulk of the convection pushes east of the area later tonight, IFR/MVFR low clouds, light rain, and fog may linger well into the day on Saturday. && .PREV DISCUSSION... /issued 645 AM CDT Fri Sep 21 2018/ AVIATION... /12Z TAFS/ Look for very challenging flight weather, across all of West Central Texas, through 12Z Saturday. Expect showers and thunderstorms to produce very heavy rainfall; thus, visibilities and ceilings will likely vary greatly and rapidly, between MVFR to IFR. PREV DISCUSSION... /issued 451 AM CDT Fri Sep 21 2018/ SHORT TERM... (Today and Tonight) .Flash Flooding Possible... This rain event, which has been the focus of numerous discussions, over the last several days, will mature over West Central Texas today and tonight. Models remain fairly consistent with the key players of this event: 1) moist air, 2) upper dynamics, and 3) surface forcing. Models continue to present precipitable water numbers in the 1.5 to 2 inches range, for today and tonight, with a gradual decrease, from west to east, after midnight tonight. An upper trough, currently located to the west, will enhance the upward ascent of this very moist air. Plus, a cold front will also provide some forcing, as it moves south, across West Central Texas, late this afternoon and tonight. Models place the greatest QPF amounts over the Concho Vally, Heartland, and Big Country, for these two periods. Thus, continuing the Flash Flood Watch, for those areas, looks good. Rainfall accumulation amounts, across the watch area, in the 1 to 3 inches range will be common, with amounts over 4 inches possible, through sunrise Saturday morning. Clearly, the greatest threat is flash flooding; nevertheless, potential river flooding remains a concern, as well. LONG TERM... (Saturday through Thursday) .Continued Rain Potential... The potential for additional rain, across West Central Texas, dominates the long term forecast. Although rain chances decrease, during the day Saturday, as the upper trough moves east, some lower rain chances remain into the start of this next work week. Then, models indicate a couple of cold fronts next week will continue to provide the potential for rain well into late next week. && .PRELIMINARY POINT TEMPS/POPS... Abilene 79 62 66 61 / 100 80 40 30 San Angelo 82 64 69 61 / 60 60 30 20 Junction 82 68 73 63 / 80 90 30 20 Brownwood 82 67 71 62 / 90 100 50 30 Sweetwater 77 60 66 62 / 100 60 30 20 Ozona 81 64 71 61 / 90 60 30 10 && .SJT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for Brown-Callahan- Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble- Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher- Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. && 07
Hazardous weather outlook, Sep 21, 4:10 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 410 AM CDT Fri Sep 21 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-220915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 410 AM CDT Fri Sep 21 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Rain and a few thunderstorms expected to continue today and tonight. The primary hazard will be locally heavy rainfall, which may lead to flash flooding. Dangerous lightning will also be a concern. A Flash Flood Watch is in effect for portions of West Central Texas through early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain and a few thunderstorms should continue on Saturday, and begin to decrease during the day. A slight chance of thunderstorms continue Sunday through Tuesday, while a chance of thunderstorms return on Wednesday and Thursday. Main hazards will be lightning and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Sep 21, 11:37 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1137 AM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD ELDORADO 30.86N 100.60W
09/21/2018 SCHLEICHER TX LAW ENFORCEMENT
NUMEROUS ROADS CLOSED THROUGHOUT CENTRAL
SCHLEICHER COUNTY DUE TO FLASH FLOODING.
&&
SAK/JWLocal storm report, Sep 21, 12:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM FLASH FLOOD 9 ENE ELDORADO 30.86N 100.60W
09/21/2018 SCHLEICHER TX LAW ENFORCEMENT
SO REPORTS VEHICLE STRANDED IN HIGH WATER
OFF OF HIGHWAY 316 WITH ONE INDIVIDUAL STUCK
ON ROOFTOP. WATER RESCUE UNDERWAY WITH
HELICOPTER ENROUTE.
&&
SAK/JWThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:10 PM CDT | River Flood Warning | SJT | Runnels | 19 hr |
| Sep 21, 12:09 AM CDT | Areal Flood Advisory | SJT | Crockett | 3 hr |
| Sep 21, 3:04 AM CDT | Areal Flood Advisory | SJT | Coke, Crockett, Irion, Sterling, Tom Green | 4 hr |
| Sep 21, 3:37 AM CDT | Flash Flood Warning | SJT | Irion, Sterling, Tom Green | 4 hr |
| Sep 21, 4:46 AM CDT | Areal Flood Advisory | SJT | Coke, Nolan, Sterling | 3 hr |
| Sep 21, 5:55 AM CDT | Areal Flood Advisory | SJT | Fisher, Nolan | 2 hr |
| Sep 21, 6:18 AM CDT | Flash Flood Warning | SJT | Crockett, Irion | 3 hr |
| Sep 21, 7:21 AM CDT | Flash Flood Warning | SJT | Crockett, Irion, Schleicher, Sutton, Tom Green | 4 hr |
| Sep 21, 7:30 AM CDT | Flash Flood Warning | SJT | Coke, Nolan, Sterling | 4 hr |
| Sep 21, 7:39 AM CDT | Areal Flood Advisory | SJT | Tom Green | 111 min |
| Sep 21, 7:42 AM CDT | Areal Flood Advisory | SJT | Haskell | 2 hr |
| Sep 21, 8:34 AM CDT | Flash Flood Warning | SJT | Runnels, Schleicher, Sutton, Tom Green | 3 hr |
| Sep 21, 11:09 AM CDT | Flash Flood Warning | SJT | Crockett, Schleicher, Sutton | 3 hr |
| Sep 21, 11:47 AM CDT | Areal Flood Advisory | SJT | Concho, Menard, Schleicher, Tom Green | 3 hr |
| Sep 21, 12:14 PM CDT | Areal Flood Advisory | SJT | Haskell, Jones | 3 hr |
| Sep 21, 3:42 PM CDT | Areal Flood Advisory | SJT | Haskell, Jones, Shackelford, Throckmorton | 3 hr |
| Sep 21, 4:15 PM CDT | Areal Flood Warning | SJT | Schleicher, Sutton | 4 hr |
| Sep 21, 5:12 PM CDT | Areal Flood Advisory | SJT | Tom Green | 114 min |
| Sep 21, 5:38 PM CDT | Flash Flood Warning | SJT | Shackelford | 3 hr |
| Sep 21, 6:33 PM CDT | Areal Flood Advisory | SJT | Schleicher | 93 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.